Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

June 4, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2004, 3:00 PM MDT for Lincoln County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 3:00 PM MDT (21:00 UTC)
Expired
Jun 4, 2004, 3:25 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS55 KBOU 042100
SVRBOU
COC073-042125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 325 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF BOYERO...OR ABOUT 27 MILES
  SOUTHEAST OF LIMON...MOVING EAST AT 12 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LARGE DAMAGING HAIL AND WIND GUSTS TO AROUND 60 MPH ARE POSSIBLE WITH 
THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3909 10345 3894 10339 3889 10318 3919 10317

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:39 AM MDT, 12 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 2:39 AM MDT, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
239 AM MDT FRI JUN 04 2004

.SHORT TERM...FLOW ALOFT WILL BE MAINLY WNW THROUGH TONIGHT AS FLAT
UPPER LEVEL RIDGE REMAINS OVER AREA.  ONCE AGAIN SHOULD SEE SOME
CONVECTION DEVELOP BY MID AFTN OVER THE HIGHER TERRAIN DUE TO STEEP
LAPSE RATES.  OVER NERN CO MESO-ETA IS SHOWING SOME TYPE OF
CONVERGENCE BOUNDARY BY THIS AFTN ROUGHLY FM NERN WELD ACROSS MORGAN
INTO LINCOLN COUNTY WHICH MAY ACT AS A FOCUS FOR TSTM DEVELOPMENT
LATER TODAY.  FOR NOW WILL KEEP BEST CHC OF TSTMS EAST OF A LINE
FROM BRIGGSDALE TO LIMON HOWEVER IF THIS BOUNDARY ENDS UP FURTHER
WESTWARD THEN TSTM CHCS COULD BE HIGHER ALONG THE URBAN CORRIDER
ESPECIALLY EAST OF I-25.  ETA BUFFER DATA SHOWS SFC BASED CAPES IN
THE 2000-2500 J/KG RANGE BY AFTN WITH FAVORABLE SHEAR PROFILE SO
COULD SEE SOME SEVERE STORMS OVER THE NERN PLAINS EXTENDING INTO THE
EVENING HOURS.  AS FOR HIGHS TODAY TEMPS SHOULD BE A FEW DEGREES
WARMER THAN YESTERDAY BASED ON GRIDDED DATA WHICH SHOW READINGS IN
THE 850-700 MB LAYER A FEW DEGREES HIGHER.

.LONG TERM DISCUSSION...WEAK COLD FRONT WILL MOVE THROUGH THE PLAINS
BY DAYBREAK SATURDAY...RESULTING IN COOLER TEMPS.  FLOW NR THE SFC
WL BE NELY OR ELY THROUGH THE DAY...BUT DRY AIRMASS ALOFT AND NO
CORRESPONDING COOLING ALOFT WL MAKE IT DIFFICULT FOR ANY PRECIP TO
DVLP.  CAP MAY BE BROKEN LATE IN THE AFTERNOON IN/NR THE HIGH
COUNTRY...BUT OVERALL PROSPECTS FOR TSTMS LOOK DIM IN STBL ATM.
WL REDUCE POPS TO ISOLD THROUGHOUT THE DISTRICT.

SUNDAY WILL MARK THE BEGINNING OF THE FIRST REAL HEATWAVE OF THE
SUMMER.  DP LOW PRESSURE TROF WL MOV INTO THE PAC NW...RESULTING IN
DRY SWLY FLOW TO DVLP ACRS OUR AREA.  ARIZONA HAS BEEN BASKING IN
RECORD HEAT THE PAST COUPLE OF DAYS...SUCH IS THE SOURCE REGION OF
THE AIRMASS WHICH WILL DOMINATE THE WX FOR NEXT WEEK.  SOME ELEVATED
CONVECTION WILL BE PSBL IN THE HIGH COUNTRY DUE TO STEEP LAPSE
RATES...BUT THAT WL BE ABT IT PRECIP WISE.  TEMPS WL EASILY MAKE IT
INTO THE 90S ACRS THE FNT RANGE AND PLAINS WITH THE WARMEST DAYS
BEING MONDAY AND PERHAPS TUESDAY.  WL RAISE TEMPS SUBSTANTIALLY IN
UPCOMING GRIDS/ZFP AND WL KEEP 20 OR LESS POPS EACH AFTN AND
EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/046
Hazardous weather outlook, Jun 4, 11:11 AM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT FRI JUN 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT FRI JUN 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS THE NORTHEAST PLAINS OF COLORADO MAINLY EAST OF
A LINE FROM GREELEY TO LIMON.  THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...THEN MOVE ACROSS THE PLAINS DURING THE AFTERNOON.

AN UNSTABLE AIRMASS...A FAVORABLE WIND PROFILE IN THE MID LEVELS OF
THE ATMOSPHERE AND ADEQUATE LOW LEVEL MOISTURE ACROSS THE NORTHEAST
PLAINS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE SATURDAY
AFTERNOON INTO THE EVENING AND AGAIN ON SUNDAY AFTERNOON.  THE
STRONGEST THUNDERSTORMS ARE EXPECTED TO BE SUNDAY AFTERNOON SINCE A
COLD FRONT SATURDAY MORNING WILL KEEP THE AIRMASS OVER NORTHEAST
COLORADO STABLE FOR MOST OF THE DAY.  ON SUNDAY...TEMPERATURES WILL
BE WARMER...ALLOWING STRONGER THUNDERSTORMS TO DEVELOP.  NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING
HOURS.

D-L/TCD

In the hours before

Local storm report, Jun 4, 2:36 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     NW GREELEY              40.42N 104.74W
06/04/2004                   WELD               CO   BROADCAST MEDIA

            DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:26 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jun 4, 3:53 PM MDTTornado WarningBOUWeld37 min
Jun 4, 4:35 PM MDTTornado WarningBOUWashington55 min
Jun 4, 5:34 PM MDTTornado WarningBOULogan, Washington56 min
Jun 4, 5:56 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.